Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Taking lot of meds together. What drugs could be causing me the high blood sugar & cholestrol? Doctor online?

i am on Livalo (statin), metoprolol, fenofibrate, metformin, welchol, cholestyram and 2 types of insulin. I get muscle 7 bone pains from the statins. how many of these are statins? I have taken myself off the Livalo. Does the metoprolol cause High blood sugar as the internet says (I have Type 2 Diabetis & High cholestrol). My blood pressure was getting high so I took myself off the Metoprolol. I think my Primary and Heart doctors are in love with drugs. Since i backed off from seeing them, & took myself off of some of these meds I have lost 14 lbs, blood pressure is down & have more energy. What other drugs could be causing me the high blood sugar & cholestrol??
Asked On : Tue, 23 Apr 2013
Answers:  1 Views:  35
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Cardiologist 's  Response
Dear patient,

I agree it is quite a cumbersome and conflicting regimen. In terms of the muscle aches, all pitavastatin, fenofibrate, cholesevelam (Welchol) and cholestyramine can give muscle aches, and even more if you combine them. It is paramount for your doctors to decide which lipid (fat in your blood) they should be targeting first, since Welchol and cholestyramine can actually elevate tryglicerides, which is what they are presumably trying to decrease with fenofibrate. The only statin you are taking is Livalo of pitavastatin. This one mainly targets bad cholesterol, which is very important. There are several types of statins, and if that is the main fat that is wrong with you, then your doctors could switch you to another member of that class. Welchol and cholestyramine act the same way, so I really see no point on being on both.

As with the second question, probably none of this medications is raising your blood pressure, that is just the way your body is now, and if so, you probably need medication to regulate it; that being said, losing 8-10% of body weight, decreasing salt and alcohol intake and regular physical activity can all lower your blood pressure and might "spare" the need for medications.

On the other hand, in diabetic patients the main driver of abnormal lipid levels are not the medications, but the diabetes itself, that impairs normal metabolism of fats. This is particularly true for tryglicerides and good cholesterol, or HDL. So, control of your diabetes is paramount

Hope all of that is helpful,

Dr Brenes-Salazar
Mayo Clinic Rochester

Answered: Wed, 24 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor